Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 187, NWS Kansas City, MO

August 24, 2004Jackson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 24, 2004, 7:47 AM CDT for Jackson County, Missouri. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2004, 7:47 AM CDT (12:47 UTC)
Expired
Aug 24, 2004, 8:45 AM CDT
In force
58 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Jackson County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 410 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1132 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
410 m²/s²
0-3 km storm-relative helicity
485 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 241247
SVREAX
MOC095-241345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
748 AM CDT TUE AUG 24 2004

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 845 AM CDT

* AT 743 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES NORTHEAST OF ROELAND PARK...OR ABOUT NEAR
  KANSAS CITY...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   RAYTOWN BY 800 AM CDT.
   INDEPENDENCE BY 805 AM CDT.
   LEES SUMMIT BY 810 AM CDT.
   BLUE SPRINGS BY 815 AM CDT.
   GRAIN VALLEY BY 825 AM CDT.
   OAK GROVE BY 835 AM CDT.

THE TOWNS OF UNITY VILLAGE AND LAKE TAPAWINGO ARE ALSO IN THE PATH OF
THIS SEVERE THUNDERSTORM.

REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN PLEASANT HILL.

LAT...LON 3910 9460 3886 9460 3883 9414 3914 9412
      3920 9420

$$

SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 4:12 AM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 24, 4:12 AM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
412 AM CDT TUE AUG 24 2004

.DISCUSSION...

THE MAIN FOCUS FOR THIS MORNINGS FORECAST IS ON THE CONVECTION AND
THE FLOOD POTENTIAL FOR THE NEXT 36 HOURS.

OVERNIGHT...THUNDERSTORM ACTIVITY FIRED ACROSS A SURFACE WARM FRONT
ALONG INTERSTATE 70 IN EASTERN KANSAS...BUT STRUGGLED TO PUSH EAST
INTO THE PLEASANT HILL CWA. THE AIRMASS OVER EXTREME EASTERN KANSAS
AND WESTERN MISSOURI HAD BEEN WELL WORKED OVER BY STORMS THROUGHOUT
THE DAY MONDAY. THE SHORTWAVE...THAT WAS SUPPORTING THE ACTIVITY IN
EAST KANSAS...BEGAN SHIFTING EAST WITH THE HELP OF THE NOSE OF THE
SUBTROPICAL JET LATE MONDAY NIGHT. MEANWHILE...THE STORMS OVER
TOPEKA AND LAWRENCE DEVELOPED A MESO HIGH. THESE FACTORS THEN
CONSPIRED TO PUSH THE CONVECTION THROUGH THE CWA DURING THE EARLY
MORNING HOURS. THE EFFECTIVE SURFACE FRONT WAS SHOVED WELL SOUTH BY
THE MESO HIGH...BUT CONVECTION HAS BEGUN TO REDEVELOP ACROSS
NORTHEAST KANSAS AND NORTHWEST MISSOURI AS THE LOW LEVEL JET
ENHANCED ISENTROPIC LIFT ACROSS AN ELEVATED 850MB BOUNDARY.

THE ONGOING ACTIVITY EARLY THIS MORNING IS ANTICIPATED TO SLOWLY
DECREASE AFTER SUNRISE AS THE LOW LEVEL JET VEERS IN RESPONSE TO THE
EXITING SHORT WAVE. FOR THE AFTERNOON...THE TELLING DETAIL WILL BE
HOW EFFECTIVE THE MID LATITUDE AND SUBTROPICAL JETS INTERACT ACROSS
EASTERN KANSAS AND SOUTHERN NEBRASKA. BOTH THE GFS AND ETA INDICATE
THAT THE ENTRANCE AND EXIT REGIONS FROM THESE JETS WILL MAKE FOR
SIGNIFICANT STORM TOP DIVERGENCE ACROSS NORTHERN KANSAS AND SOUTHERN
NEBRASKA...SPARKING CONVECTION THAT WITH THEN ROLE INTO NORTH
MISSOURI OVERNIGHT. WHILE I BEGIN THE OVERNIGHT HOURS WITH A CHANCE
OF THUNDER ACROSS MOST OF THE CWA...I HAVE RESTRICTED THE HIGHEST
POPS TO THE NORTHWEST CORNER BEFORE MIDNIGHT...AND THE MISSOURI IOWA
BORDER FOR THE AFTER MIDNIGHT TIME FRAME.

ADDITIONALLY...TONIGHTS EXPECTED CONVECTION STANDS A FAIR CHANCE OF
PRODUCING MORE HEAVY RAIN...ESPECIALLY ACROSS NORTHERN MISSOURI
WHERE THE SURFACE BOUNDARY IS EXPECTED TO TAKE UP RESIDENCE LATER
TONIGHT. WITH PRECIPITABLE WATER VALUES RUNNING AROUND AN INCH AN A
HALF...AND THE POTENTIAL FOR AN MCS TO MOVE ALONG IT...A FLOOD WATCH
MIGHT BE NEEDED FOR LOCATIONS ALONG AND NORTH OF MISSOURI STATE
HIGHWAY 36. WORKING AGAINST THE NEED FOR A WATCH IS THE FACT THAT IT
HAS BEEN DRY ACROSS NORTHERN MISSOURI FOR A FEW WEEKS...AND THE
CONVECTION FROM THIS MORNINGS ACTIVITY WILL HAVE A DIRECT IMPACT ON
WHERE FLOODING WILL BE POSSIBLE LATER TONIGHT. THEREFORE...I WILL GO
WITH HYDROLOGIC OUTLOOK (ESF) FOR NORTHERN MISSOURI TONIGHT. THIS
WILL GIVE THE DAY SHIFT A CHANCE TO LOOK AT CO-OP RAINFALL REPORTS
ACROSS NORTHERN MISSOURI...AND GET A HANDLE ON WHERE A WATCH MIGHT
BE NEEDED.

CUTTER

&&

.PREVIOUS DISCUSSION...

947 PM MON...
QUICK UPDATE TO THE GOING FORECAST FOR THIS EVENING. THE
THUNDERSTORM ACTIVITY TO OUR WEST HAS STRUGGLED TO MOVE EAST ALL
EVENING DUE TO THE MORE STABLE AIR MASS FROM THIS MORNINGS AND
AFTERNOONS CONVECTION. HOWEVER...WITH THE SHORTWAVE VORT MAX RIGHT
ON TOP OF US...AND THE SUBTROPICAL JET PUSHING INTO EASTERN KANSAS
AND OKLAHOMA...THE ACTIVITY HAS FINALLY BEGUN TO PUSH EAST.
THEREFORE...I BUMPED POPS UP TO CATEGORICAL FOR THE SOUTHWEST
QUARTER OF THE CWA. THE THREAT OF SEVERE THUNDERSTORM ACTIVITY IS
ANTICIPATED TO CONTINUE THROUGH MIDNIGHT.

CUTTER

300 PM MON...
CONVECTIVE POTENTIAL THE NEXT COUPLE OF DAYS IS THE MAIN CONCERN.
SHORTWAVE TROUGH ACROSS EXTREME EASTERN KANSAS AND WRN MO CONTINUES
TO TRIGGER BANDS OF CONVECTION ACROSS THE CWA. ISENTROPIC LIFT ABOVE
OUTFLOW BOUNDARY IN SOUTHEAST KANSAS MAY ALSO BE RESPONSIBLE FOR THE
CONVECTION TO THE SOUTHWEST OF THE KC METRO AREA.

UNUSUAL PATTERN FOR LATE SUMMER WILL CONTINUE THE NEXT FEW DAYS WITH
A SERIES OF SHORTWAVES TO EJECT NORTHEAST FROM THE WESTERN US
TROUGH. FIRST CONCERN IS THE THREAT OF CONVECTION TONIGHT AS
ISENTROPIC LIFT DEVELOPS THROUGHOUT PORTIONS OF THE CWA. THE MESOETA
IS RATHER STRONG WITH THE ISENTROPIC LIFT ON THE 305-310K SURFACE
TONIGHT...BUT SUSPICIOUS OF ITS SUCH STRONG THERMAL GRADIENT. PREFER
WEAKER SOLUTION OF THE GFS/NGM. CWA ALSO LOCATED IN UPPER DIVERGENCE
ZONE AS STG H2 JET MOVES ACROSS OKLAHOMA AND ARKANSAS. AS PER THE
GFS...BEST ISENTROPIC LIFT TO OCCUR IN THE WESTERN ZONES AFTER
MIDNIGHT ALTHOUGH WEAK ISENTROPIC LIFT WILL BE PRESENT ACROSS THE
SRN AND WRN ZONES THIS EVENING. WILL KEEP PRECIPITATION IN THE
CHANCE CATEGORY AS EXACT LOCATION OF BEST ISENTROPIC LIFT IS IN
QUESTION...EXCEPT IN THE ERN ZONES NEAR CATEGORICAL THIS EVENING.

ISENTROPIC LIFT TO DIMINISH IN THE EASTERN ZONES TUESDAY MORNING
WITH A H7 CAP BUILDING INTO THE WRN ZONES DURING THE AFTERNOON. A
WEAK SHORTWAVE MAY TRIGGER CONVECTION DURING THE LATE AFTERNOON
HOURS ALONG A SURFACE TROUGH FROM CENTRAL NEBRASKA TO CENTRAL
KANSAS. PREFER SURFACE DEPICTION OF THE GFS AS MESOETA MAY BE
SUFFERING FROM CONVECTIVE FEEDBACK WITH ITS SURFACE BOUNDARY LOCATED
FROM SE NEBRASKA TO SRN IOWA. CONVECTION MAY HAVE A TOUGH TIME
DEVELOPING ALONG THE TROUGH IN CENTRAL KANSAS DUE TO THE CAP.
HOWEVER...THUNDERSTORMS WILL LIKELY DEVELOP IN NEBRASKA AND MOVE
INTO THE NORTHERN ZONES TUESDAY NIGHT.

CONVECTION MAY LINGER IN THE NORTHEAST ZONES WEDNESDAY MORNING. A
REPEAT PERFORMANCE MAY OCCUR WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT
AS THE SURFACE TROUGH REMAINS RELATIVELY STATIONARY.
HOWEVER...BELIEVE THE THREAT WILL MAINLY STAY NORTH OF THE BORDER.

OTHERWISE...TEMPERATURES TRICKY AND DEPEND ON CONVECTION AND
CONVECTIVE OUTFLOW. OVERALL...TEMPERATURES TO WARM THE NEXT COUPLE
OF DAYS.

DB

IN THE EXTENDED PORTION OF THE FORECAST...THE GFS AND DGEX CONTINUE
TO FORECAST THE PROGRESSION OF A TROUGH ACROSS THE ROCKIES AND
CENTRAL PLAINS DURING THE LAST HALF OF THE WEEK. THE SURFACE
REFLECTION OF THIS FEATURE IS FORECAST TO PASS ACROSS THE FORECAST
AREA FRIDAY NIGHT INTO EARLY SATURDAY...AND HAVE PLACED THE HIGHEST
CHANCE POPS (40) DURING THIS TIMEFRAME. SOUTH/SOUTHWEST FLOW AHEAD
OF THIS SYSTEM WILL BRING ABOVE-NORMAL TEMPERATURES PRIOR TO THE
FRONTAL PASSAGE ON SATURDAY...AFTER WHICH NEAR OR SLIGHTLY
BELOW-NORMAL READINGS WILL PREVAIL OVER THE WEEKEND.

SCHMIT

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFO EAX
Hazardous weather outlook, Aug 24, 5:43 AM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
543 AM CDT TUE AUG 24 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

FOR THIS MORNING...ON GOING THUNDERSTORM ACTIVITY IN THE NORTHWEST
CORNER OF MISSOURI WILL SINK DUE SOUTH. WHILE THESE STORMS ARE NOT
EXPECTED TO PRODUCE ANY SEVERE WEATHER...THEY WILL BE CAPABLE OF
DROPPING HEAVY RAIN ACROSS EASTERN KANSAS AND WESTERN MISSOURI. THIS
IN COMBINATION WITH RAINFALL ALREADY RECEIVED WILL MAKE LOCALLY
INCONVENIENT FLOODING POSSIBLE THROUGH THE REMAINDER OF THE MORNING
FOR LOCATIONS FROM MOUND CITY MISSOURI AND MAYSVILLE SOUTH THROUGH
KANSAS CITY...PAOLA...AND HARRISONVILLE.

THE CHANCE OF THUNDERSTORM ACTIVITY WILL PERSIST THROUGH THE
AFTERNOON HOURS...BUT THE BEST POTENTIAL FOR SEVERE ACTIVITY WILL BE
SOUTH OF THE OUTLOOK AREA ALONG A SURFACE WARM FRONT IN SOUTHERN
MISSOURI.

OVERNIGHT...THE WARM FRONT WILL LIFT NORTH INTO EXTREME NORTHERN
MISSOURI. AS IT DOES SO IT WILL BEGIN TO INTERACT WITH A COMPLEX OF
THUNDERSTORMS SHIFTING EAST OUT OF SOUTHERN NEBRASKA. WITH ABUNDANT
MOISTURE ALREADY IN PLACE...THIS WILL SET THE STAGE FOR HEAVY
RAINFALL ACROSS NORTHERN MISSOURI. ADDITIONALLY... THERE WILL ALSO BE
A POSSIBILITY OF SOME THUNDERSTORMS PRODUCING SEVERE WEATHER...WITH
THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. THE FOCUS OF ALL
THIS ACTIVITY WILL BE ALONG AND NORTH OF HIGHWAY 36.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LINGERING THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH THE DAY
WEDNESDAY. A FEW OF THESE STORMS MAY ALSO BECOME SEVERE.

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND EARLY SATURDAY AS A COLD
FRONT AND UPPER LEVEL STORM MOVES THROUGH THE REGION. SEVERE
THUNDERSTORMS WILL AGAIN BE POSSIBLE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT FOR LOCATIONS ALONG AND
NORTH OF HIGHWAY 36 FROM ST JOSEPH TO CHILLICOTHE AND MACON...AND MAY
BE NEEDED AGAIN FRIDAY NIGHT AND SATURDAY AREA WIDE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

CUTTER

In the hours before

Local storm report, Aug 24, 7:13 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
713 AM CDT TUE AUG 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0709 AM     HAIL             LEAVENWORTH             39.32N 94.92W
08/24/2004  0.88 INCH        LEAVENWORTH        KS   EMERGENCY MNGR

&&

SCHMIT

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 10:52 PM CDTFlash Flood WarningEAXCass6 hr
Aug 24, 4:22 AM CDTFlash Flood WarningEAXAtchison, Nodaway6 hr
Aug 24, 7:25 AM CDTSevere Thunderstorm WarningEAXPlatte35 min
Aug 24, 11:52 AM CDTFlash Flood WarningEAXHenry8 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.